Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 36, NWS Morristown, TN

March 2, 2012Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 2, 2012, 5:24 PM EST for Scott County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2012, 5:24 PM EST (22:24 UTC)
Expired
Mar 2, 2012, 6:00 PM EST
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Scott County, TN

The radar

The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 3:19 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS54 KMRX 022224
SVRMRX
TNC151-022300-
/O.NEW.KMRX.SV.W.0036.120302T2224Z-120302T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 600 PM EST

* AT 522 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHEAST OF JAMESTOWN...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ONEIDA...HUNTSVILLE...BIG SOUTH FORK NATIONAL REFUGE...WINFIELD AND
  KETCHEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3660 8427 3656 8424 3651 8426 3651 8433
      3646 8435 3640 8432 3636 8435 3628 8460
      3636 8469 3638 8470 3641 8467 3643 8470
      3650 8472 3659 8478 3661 8475
TIME...MOT...LOC 2224Z 234DEG 53KT 3652 8471

$$

TG
1 follow-up statement
605 
WWUS54 KMRX 022307
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EST FRI MAR 2 2012

TNC151-022317-
/O.EXP.KMRX.SV.W.0036.000000T0000Z-120302T2300Z/
SCOTT TN-
607 PM EST FRI MAR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

LAT...LON 3660 8427 3656 8424 3651 8426 3651 8433
      3646 8435 3640 8432 3636 8435 3628 8460
      3636 8469 3638 8470 3641 8467 3643 8470
      3650 8472 3659 8478 3661 8475
TIME...MOT...LOC 2224Z 234DEG 53KT 3652 8471

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 4:06 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 2, 4:06 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EST FRI MAR 2 2012

.SHORT TERM...(TONIGHT)...WARM FRONT HAS LIFTED NE THROUGH ALL BUT
FAR NE TN AND SWRN VA THIS AFTERNOON...GIVING EARLIER SUPERCELLS A
FAVORABLE ENVIRONMENT FOR AN EXTENDED LIFE. THIS ACTIVITY HAS
WEAKENED OR ABOUT TO EXIT EAST INTO WRN NC...BUT NEWLY DEVELOPED
SUPERCELLS OVER NRN AL AND SRN MIDDLE TN WILL QUICKLY MOVE NE INTO
WRN PARTS OF OUR EXPIRING WATCH. NEW TOR WATCH #61 IN EFFECT FOR
ENTIRE FORECAST/WARNING AREA THROUGH 11 PM EST (10 PM CST).

OTHERWISE...THREAT OF SEVERE STORMS WITH ISOLATED TO FEW TORNADOES
CONTINUES OVERNIGHT...WITH RAIN CHANCES FALLING BRIEFLY...BEFORE
INCREASING AGAIN WITH THE APPROACH OF SQUALL LINE/COLD FRONT LATER
TONIGHT.

WIND ADVISORY RUNS THROUGH MIDNIGHT FOR MTNS AND WILL CONTINUE THE
FLOOD WATCH FOR ALL AREAS THROUGH 4AM EST SATURDAY.

.LONG TERM...(SATURDAY THROUGH FRIDAY)...FRONT EXITING THE AREA ON
SATURDAY SO WILL KEEP THE HIGHEST CHANCES FOR THE MORNING HOURS.
FOR SATURDAY NIGHT THROUGH MONDAY...ANOTHER SHORTWAVE AND COLD FRONT
WILL MOVE ACROSS THE FORECAST AREA. TEMPERATURES INDICATE COLD
ENOUGH FOR A MIXTURE OR ALL SNOW FOR THE HIGHER ELEVATIONS SUNDAY
AND SUNDAY NIGHT.  MINOR SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE
HIGHEST ELEVATIONS. FOR LATER MONDAY THROUGH THE REST OF THE
EXTENDED...UPPER TROUGH WILL LIFT NORTHEAST BEING REPLACED WITH MORE
WESTERLY ZONAL FLOW. A WEAK SHORTWAVE WILL PASS THROUGH THE AREA ON
WEDNESDAY NIGHT AND THURSDAY. WITH STILL UNCERTAINTY...WILL KEEP A
DRY FORECAST GOING WITH MAINLY DRY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             46  58  33  54  33 / 100  20  10  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  45  56  31  50  32 /  90  20  10  30  10
OAK RIDGE, TN                       44  57  32  51  31 / 100  20  10  30  10
TRI CITIES AIRPORT, TN              46  56  29  44  27 /  90  20  10  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...WEST POLK.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...UNICOI.

VA...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: LEE...
     RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TG/GH
Hazardous weather outlook, Mar 2, 1:14 PM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 PM EST FRI MAR 2 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
114 PM EST FRI MAR 2 2012 /1214 PM CST FRI MAR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM FRONT LIFTED NORTHEAST THROUGH MUCH OF SOUTHEAST TENNESSEE
AND MOST OF THE CUMBERLAND PLATEAU...LATE THIS MORNING AND EARLY
AFTERNOON. ISOLATED TO SCATTERED STRONG TO SEVERE STORMS HAD
DEVELOPED IN THE VERY WARM AND MOIST AIRMASS BEHIND THE WARM FRONT.
THE THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL CONTINUE FOR THE REST OF THE AFTERNOON.

LATER THIS EVENING AND OVERNIGHT...A SQUALL LINE OF STRONG TO
SEVERE STORMS IS EXPECTED ALONG OR AHEAD OF THE COLD FRONT. THIS
SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE
TENNESSEE RIVER VALLEY LATE THIS EVENING...BRINGING WIDESPREAD
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE SOUTHERN
APPALACHIAN REGION. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE
AGAIN WITH THESE STORMS.

WINDY CONDITIONS WILL AFFECT THE HIGHER TERRAIN AREAS...AND A FLOOD
WATCH IS ALSO IN EFFECT FOR THE REGION THROUGH 4AM EST SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS
WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD
FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD
PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS STRONGLY NEEDED THIS AFTERNOON AND EVENING...
AND POSSIBLY JUST BEYOND MIDNIGHT.

TG

In the hours before

Local storm report, Mar 2, 4:07 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
407 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TORNADO          TELLICO PLAINS          35.37N 84.30W
03/02/2012                   MONROE             TN   DEPT OF HIGHWAYS

            NUMEROUS TREES DOWN...MAJOR DAMAGE TO MOBILE
            HOMES...NUMEROUS HOUSES DAMAGED.

&&

DEISENTR
Local storm report, Mar 2, 4:20 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             3 N DUNLAP              35.42N 85.39W
03/02/2012  E0.50 INCH       SEQUATCHIE         TN   911 CALL CENTER

&&
Local storm report, Mar 2, 4:31 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             PIKEVILLE               35.61N 85.20W
03/02/2012  E0.88 INCH       BLEDSOE            TN   911 CALL CENTER

&&
Local storm report, Mar 2, 4:45 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TORNADO          CLEVELAND               35.18N 84.87W
03/02/2012                   BRADLEY            TN   EMERGENCY MNGR

            *** 6 INJ *** EMERGENCY MANAGER REPORTS 100 HOMES DAMAGED
            AND SEVERAL BUSINESSES DAMAGED

&&
Local storm report, Mar 2, 4:48 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TORNADO          4 SW ETOWAH             35.27N 82.65W
03/02/2012                   TRANSYLVANIA       NC   PUBLIC

            SEVERE DAMAGE TO A HOME INCLUDING WINDOWS BROKEN AND
            COLLAPSED GARAGE. SEVERAL LARGE TREES AND POWER LINES
            REPORTED DOWN.

&&
Local storm report, Mar 2, 4:50 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TORNADO          4 SW ETOWAH             35.29N 84.58W
03/02/2012                   MCMINN             TN   PUBLIC

            SEVERE DAMAGE TO A HOME INCLUDING WINDOWS BROKEN AND
            COLLAPSED GARAGE. SEVERAL LARGE TREES AND POWER LINES
            REPORTED DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:00 AM ESTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Sevier and 1 more21 hr
Mar 2, 10:58 AM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan32 min
Mar 2, 10:59 AM ESTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more14 hr
Mar 2, 11:25 AM ESTTornado WarningMRXBledsoe, Sequatchie35 min
Mar 2, 11:31 AM ESTTornado WarningMRXMarion44 min
Mar 2, 11:39 AM ESTTornado WarningMRXMorgan22 min
Mar 2, 11:49 AM ESTTornado WarningMRXHamilton, Marion41 min
Mar 2, 11:55 AM ESTTornado WarningMRXCampbell, Morgan, Scott35 min
Mar 2, 11:57 AM ESTTornado WarningMRXBledsoe, Rhea33 min
Mar 2, 12:16 PM ESTTornado WarningMRXHamilton, Marion, Sequatchie44 min
Mar 2, 12:25 PM ESTTornado WarningMRXClaiborne, Hancock35 min
Mar 2, 12:29 PM ESTTornado WarningMRXCampbell, Claiborne31 min
Mar 2, 12:30 PM ESTTornado WarningMRXLoudon, Meigs, Rhea, Roane30 min
Mar 2, 12:44 PM ESTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea31 min
Mar 2, 12:50 PM ESTTornado WarningMRXBradley, Hamilton, McMinn, Polk25 min
Mar 2, 1:04 PM ESTSevere Thunderstorm WarningMRXBlount, Knox41 min
Mar 2, 1:19 PM ESTTornado WarningMRXKnox, Sevier26 min
Mar 2, 1:23 PM ESTTornado WarningMRXBradley, McMinn, Monroe, Polk37 min
Mar 2, 1:39 PM ESTTornado WarningMRXCocke, Grainger, Hamblen, Jefferson, Knox, Sevier36 min
Mar 2, 1:49 PM ESTTornado WarningMRXBlount, Monroe41 min
Mar 2, 2:13 PM ESTSevere Thunderstorm WarningMRXBlount, Monroe47 min
Mar 2, 3:34 PM ESTTornado WarningMRXBledsoe, Marion, Sequatchie41 min
Mar 2, 3:59 PM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe, Roane46 min
Mar 2, 4:14 PM ESTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea46 min
Mar 2, 4:24 PM ESTTornado WarningMRXMarion, Sequatchie51 min
Mar 2, 4:55 PM ESTSevere Thunderstorm WarningMRXLoudon, Roane50 min
Mar 2, 5:29 PM ESTSevere Thunderstorm WarningMRXMarion46 min
Mar 2, 5:29 PM ESTTornado WarningMRXAnderson, Knox31 min
Mar 2, 5:33 PM ESTTornado WarningMRXBledsoe, Hamilton, Meigs, Rhea27 min
Mar 2, 5:38 PM ESTTornado WarningMRXScott37 min
Mar 2, 5:57 PM ESTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea18 min
Mar 2, 5:57 PM ESTTornado WarningMRXCampbell, Claiborne, Scott33 min
Mar 2, 6:03 PM ESTSevere Thunderstorm WarningMRXHamilton, Marion42 min
Mar 2, 6:15 PM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe45 min
Mar 2, 6:28 PM ESTTornado WarningMRXBradley, Hamilton47 min
Mar 2, 6:30 PM ESTTornado WarningMRXBlount, Loudon, McMinn, Monroe45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.